Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 14, 1998, 8:40 PM CDT for Aurora County, South Dakota. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 8:40 PM CDT (01:40 UTC)
- Expired
- May 14, 1998, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 9:00 PM CDT | Hail 2.75 | Stickney, SD | |
| May 14, 9:05 PM CDT | Hail 1 | Plankinton, SD | |
| May 14, 9:20 PM CDT | Hail 1.75 | Storla, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
607 WUUS1 KFSD 150141 RRA SVRFSD SDC003-150215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 915 PM CDT * AT 839 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES WEST OF MITCHELL OR 6 MILES SOUTHWEST OF PLANKINTON MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLANKINTON AROUND 845 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:32 PM CDT, 8 minutes earlier.
Area forecast discussion, May 14, 8:32 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT THU MAY 14 1998 TIME SHORT DUE TO SVR WX IN CWA. HAVE ALREADY UPDATED WESTERN CWA FOzR EVENING SEVERE WX. WILL UPDATE FAR EAST TO DROP WIND ADVISORY. EVERYTHING ELSE LOOKS OK FOR NOW. .FSD...NONE HAMEN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:21 PM CDT | Tornado Warning | FSD | Gregory | 34 min |
| May 14, 7:30 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| May 14, 7:40 PM CDT | Tornado Warning | FSD | Gregory | 35 min |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 32 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 15 min |
| May 14, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 18 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 34 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 19 min |
| May 14, 9:08 PM CDT | Tornado Warning | FSD | Davison, Sanborn | 32 min |
| May 14, 9:38 PM CDT | Tornado Warning | FSD | Sanborn | 32 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| May 14, 10:41 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| May 15, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| May 15, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
| May 15, 11:20 AM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.